Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The vectorial Ribaucour transformation for submanifolds and applications

Authors: M. Dajczer, L. A. Florit and R. Tojeiro
Journal: Trans. Amer. Math. Soc. 359 (2007), 4977-4997
MSC (2000): Primary 53B25, 58J72
Published electronically: May 7, 2007
MathSciNet review: 2320656
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we develop the vectorial Ribaucour transformation for Euclidean submanifolds. We prove a general decomposition theorem showing that under appropriate conditions the composition of two or more vectorial Ribaucour transformations is again a vectorial Ribaucour transformation. An immediate consequence of this result is the classical permutability of Ribaucour transformations. Our main application is to provide an explicit local construction of an arbitrary Euclidean $ n$-dimensional submanifold with flat normal bundle and codimension $ m$ by means of a commuting family of $ m$ Hessian matrices on an open subset of Euclidean space $ \mathbb{R}^n$. Actually, this is a particular case of a more general result. Namely, we obtain a similar local construction of all Euclidean submanifolds carrying a parallel flat normal subbundle, in particular of all those that carry a parallel normal vector field. Finally, we describe all submanifolds carrying a Dupin principal curvature normal vector field with integrable conullity, a concept that has proven to be crucial in the study of reducibility of Dupin submanifolds.

References [Enhancements On Off] (What's this?)

  • 1. J. Berndt, S. Console and C. Olmos, Submanifolds and Holonomy, CRC/Chapman and Hall Research Notes Series in Mathematics 434 (2003), Boca Raton.MR 1990032 (2004e:53073)
  • 2. F.E. Burstall and U. Hertrich-Jeromin, The Ribaucour transformation in Lie sphere geometry, Preprint arXiv:math.DG/0407244 v1, 2004.
  • 3. G. Darboux, Leçons sur les systèmes orthogonaux et les coordonnées curvilignes, Gauthier-Villars, Paris, 1910.
  • 4. M. Dajczer and R. Tojeiro, An extension of the classical Ribaucour transformation. Proc. London Math. Soc. 85 (2002), 211-232. MR 1901374 (2003g:53091)
  • 5. M. Dajczer and R. Tojeiro, Commuting Codazzi tensors and the Ribaucour transformations for submanifolds. Result. Math. 44 (2003), 258-278. MR 2028680 (2005g:53027)
  • 6. M. Dajczer, L. Florit and R. Tojeiro, Reducibility of Dupin submanifolds. Illinois J. Math. 49 (2005), 759-791. MR 2210258
  • 7. D. Ferus, A remark on Codazzi tensors in constant curvature spaces. Lect. Notes in Math. 838, Berlin 1981, 247.MR 0636289 (83e:53045)
  • 8. E. V. Ferapontov, Surfaces with flat normal bundle: an explicit construction. Diff. Geom. Appl. 14 (2001), 15-37.MR 1811562 (2002c:53006)
  • 9. E. V. Ferapontov, Hamiltonian systems of hydrodynamic type and their realization on hypersurfaces of a pseudoeuclidean space. Soviet J. of Math. 55 (1991), 1970-1995.MR 1099220 (92f:58159)
  • 10. E. V. Ferapontov, Dupin hypersurfaces and integrable Hamiltonian systems of hydrodynamic type, which do not possess Riemann invariants. Diff. Geom. Appl. 5 (1995), 121-152.MR 1334839 (96d:53071)
  • 11. E. Ghanza and S. Tsarev, An algebraic superposition formula and the completeness of Bäcklund transformations of $ (2+1)$-dimensional integrable systems. Uspekhi Mat. Nauk 51 (1996), 197-198; translation in Russian Math. Surveys 51 (1996), 1200-1202. MR 1440161 (98b:58153)
  • 12. U. Hertrich-Jeromin, Introduction to Möbius differential geometry, London Mathematical Society Lecture Note Series, vol. 300, Cambridge University Press, Cambridge, 2003. MR 2004958
  • 13. Q. P. Liu and M. Manas, Vectorial Ribaucour transformation for the Lamé equations. J. Phys. A. 31 (1998), 193-200. MR 1629398 (99c:58178)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 53B25, 58J72

Retrieve articles in all journals with MSC (2000): 53B25, 58J72

Additional Information

M. Dajczer
Affiliation: IMPA, Estrada Dona Castroina, 110, 22460-320, Rio de Janeiro, Brazil

L. A. Florit
Affiliation: IMPA, Estrada Dona Castroina, 110, 22460-320, Rio de Janeiro, Brazil

R. Tojeiro
Affiliation: Universidade Federal de São Carlos, Via Washington Luiz km 235, 13565-905, São Carlos, Brazil

Received by editor(s): August 3, 2005
Published electronically: May 7, 2007
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society